Alert archive / Oregon / River Flood Warnings in 2016
River Flood Warning 5, NWS Medford, OR
NWS Medford, OR issued this river flood warning at Nov 24, 2016, 9:43 AM PST for Coos County, Oregon. It took effect at Nov 26, 2016, 12:49 AM PST. It was in force for 51 hr.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2016, 9:43 AM PST (17:43 UTC)
- In effect from
- Nov 26, 2016, 12:49 AM PST
- Expired
- Nov 28, 2016, 3:48 AM PST
- In force
- 51 hr
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- Minor
County Coos County, OR
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Coquille River at Coquille (COQO3).
- Action stage
- 20 ft
- Minor stage
- 21 ft
- Moderate stage
- 23 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 14327055, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
658 WGUS46 KMFR 241743 FLWMFR BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MEDFORD OR 943 AM PST THU NOV 24 2016 ...The National Weather Service in Medford has issued a Flood Warning for the following rivers in Oregon... Coquille River at Coquille affecting Coos County... South Fork Coquille River at Myrtle Point affecting Coos County... .[optional - Insert summary here. Leave the starting dot. -OR- delete this line.] PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded areas or roads. The water may be too deep or there may be unseen damage to the roadway. For the latest river stages and forecasts, visit our web page at www.weather.gov/medford or listen to noaa weather radio. && ORC011-251743- /O.NEW.KMFR.FL.W.0005.161126T0849Z-161128T1148Z/ /COQO3.1.ER.161126T0849Z.161127T0000Z.161127T2348Z.NO/ 943 AM PST THU NOV 24 2016 The National Weather Service in Medford has issued a * Flood Warning for the Coquille River at Coquille. * from late Friday night to late Sunday night. * At 8:30 AM Thursday the stage was 14.8 feet. * The river is forecast to rise above flood stage Friday night, crest near 22.1 feet Saturday afternoon, then fall below flood stage Sunday afternoon. * Flood Stage is 21.0 feet. * Minor flooding is forecast. * Impact...At 23.0 feet...Some farm buildings may be threatened and roads covered in low areas by rising water. Expect widespread flooding throughout the Coquille River floodplain. * Flood History...This crest compares to a previous crest of 21.7 feet on Mar 15 2016. && LAT...LON 4312 12442 4307 12416 4310 12412 4323 12422 4316 12441 $$ ORC011-251743- /O.NEW.KMFR.FL.W.0006.161126T0556Z-161126T1803Z/ /MYPO3.1.ER.161126T0556Z.161126T0600Z.161126T0603Z.NO/ 943 AM PST THU NOV 24 2016 The National Weather Service in Medford has issued a * Flood Warning for the South Fork Coquille River at Myrtle Point. * from Friday evening to Saturday morning. * At 8:15 AM Thursday the stage was 17.8 feet. * The river is forecast to crest around flood stage Friday night. * Flood Stage is 33.0 feet. * Minor flooding is forecast. * Impact...At 33.0 feet...The South Fork Coquille River is at flood stage. Expect flooding of roads west of the Spruce Street Bridge and significant pasture and agricultural land flooding. * Flood History...This crest compares to a previous crest of 33.0 feet on Dec 18 2015. && LAT...LON 4293 12417 4287 12406 4302 12408 4308 12414 4307 12417 $$
1 follow-up statement
458 WGUS86 KMFR 251747 FLSMFR FLOOD STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 947 AM PST FRI NOV 25 2016 ...The Flood Warning is canceled for the following rivers in Oregon... Coquille River at Coquille affecting Coos County... South Fork Coquille River at Myrtle Point affecting Coos County... .Less rainfall occurred over inland areas than expected. River rises are still expected, but now rivers are not expected to reach flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded areas or roads. The water may be too deep or there may be unseen damage to the roadway. For the latest river stages and forecasts, visit our web page at www.weather.gov/medford or listen to noaa weather radio. && ORC011-251817- /O.CAN.KMFR.FL.W.0005.000000T0000Z-161128T1148Z/ /COQO3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 947 AM PST FRI NOV 25 2016 The Flood Warning is canceled for the Coquille River at Coquille. * At 9:30 AM Friday the stage was 14.4 feet. * Flood Stage is 21.0 feet. * Forecast...The river will crest below Flood Stage at 17.4 feet Sunday afternoon. && LAT...LON 4312 12442 4307 12416 4310 12412 4323 12422 4316 12441 $$ ORC011-251817- /O.CAN.KMFR.FL.W.0006.000000T0000Z-161126T1803Z/ /MYPO3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 947 AM PST FRI NOV 25 2016 The Flood Warning is canceled for the South Fork Coquille River at Myrtle Point. * At 9:15 AM Friday the stage was 16.9 feet. * Flood Stage is 33.0 feet. * Forecast...The river will crest below Flood Stage at 23.4 feet tonight. && LAT...LON 4293 12417 4287 12406 4302 12408 4308 12414 4307 12417 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this river flood warning went out at Nov 24, 9:02 AM PST, 41 minutes earlier.
Area forecast discussion, Nov 24, 9:02 AM PST, 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
902 AM PST Thu Nov 24 2016
.DISCUSSION...A strong front is stretching from the offshore
waters up into Washington State this morning and will usher high
winds and very heavy rain to the Southern Oregon coast over the
next 24 to 48 hours. The latest models really do suggest that the
initial greatest impact from this storm will be at the coast. Thunderstorms
are lining up along the front and moving into the coastal waters.
South to north pressure gradients have already reached 7.5 mb from
North Bend to Arcata, and southerly winds are gusting to 50 mph
about 10 miles offshore.
Today, ahead of the front, high winds capable of damage will
affect the coastline for an extended amount of time, through this
evening at least. Further inland, windy conditions are expected in
the Shasta Valley and East Side, though not as strong as the
coast and with less possibility for any high impact. The Rogue
Valley is already breezy in some spots, and we expect breezy to
windy conditions through the morning at least, but again, not
strong enough for widespread significant impact. The inland Wind
Advisories and coastal High Wind Warning can be found at NPWMFR.
Tonight, heavy rain and flooding potential really becomes the
focus. The 12Z NAM puts a bullseye on Curry County and to a lesser
extent, Coos, for very heavy rain. The 12Z WRF and NMM paint a
similar picture. The Curry County coast could see 7-10 inches of
rain or more over the next 48 hours. We have increased QPF in
these areas per 12Z guidance. Precipitable water values aren't all
that impressive (slightly below 1 inch), but the duration of heavy
rain, along with substantial upslope southwest winds, should be
enough to deliver the heavy rain. River flood warnings may be
issued for the Coquille River at Coquille and the South Fork of
the Coquille River at Myrtle Point. Right now there are flood
watches for these points and an Areal Flood Watch for portions of
Coos, Curry, Douglas, Josephine and Western Siskiyou Counties.
Residents here should be prepared for potential flooding and clear
out any drains/gutters or do any prep work that needs to be done
now, ahead of the heaviest rain. It is definitely a possibility
for landslides along coastal roads including Highway 101, during
this extended period of heavy rain. The heaviest rain in Coos
County will likely be around midnight, while Curry County should
see the heaviest rain early Friday morning.
Snow impacts are not really expected until Friday morning as some
frontal precipitation sneaks eastward and brings snow to
elevations mainly above 5000 feet. Since the front does not really
push south until Saturday, snow levels won't drop to Siskiyou
Summit/I5 level until Saturday afternoon or evening. That is when
we expect the highest winter weather travel impacts, pretty much
from I97 westward above 3500 feet. We'll be examining this more
closely today.
Please see the previous discussion below for more details.
&&
.AVIATION...24/12Z TAF cycle...Low level wind shear will be an issue
at terminals west of the Cascades through this morning. At the
coast, MVFR conditions, gusty south winds, and moderate to heavy
rain with extensive terrain obscuration are expected later this
morning into this afternoon. MVFR and steady rain will move into the
Umpqua Basin toward day break, but rain is not expected in the KMFR
area until late afternoon.
Across the east side, local MVFR cigs are possible, but mostly VFR
conditions are expected today. Stronger south to southeast winds
will surface during the afternoon, but steady snow is not expected
until beyond the current TAF period.
Note: The ceilometer at FAA site KOTH remains out of service, so
there will be no ceiling observations available generally between
the hours of 04Z and 14Z.
&&
.MARINE...Updated 830 AM PST Thursday 24 November 2016...A front will
move onshore and then stall...moving back and forth over the coastal
waters through Friday. Conditions will remain above...initially way
above...small craft advisory levels either from wind,wind waves,
swell, or some combination thereof through at least Sunday.
The front will bring gale to storm force winds through this evening.
Winds will be strongest in the coastal jet near and north of Cape
Blanco. Wind driven seas will combine with heavy west swell to
produce very steep and hazardous seas of 20 to 25 feet through
tonight. Winds will diminish overnight,but heavy steep seas will
continue into Friday afternoon.
The active pattern will continue through the next several days, with
strong winds and heavy seas expected with another front Saturday
night, and yet another front Sunday night into Monday.
&&
.PREV DISCUSSION... /Issued 428 AM PST Thu Nov 24 2016/
DISCUSSION...Everything looks on track with the current warnings
and advisories with some minor adjustments. The gradients tighten
a little earlier than the previous forecast had indicated and made
an adjustment to bring the headland winds a little earlier with
this and the 850 Mb winds now at 60 kt from 230 indicating a
strong barrier jet developing by 15Z along the coast. Wind
advisories in the Shasta valley and east of the cascades still
look on track. rain intensifies on the coast around mid afternoon,
with the heaviest rainfall amounts in the evening. The current
flood watch has the highest rainfall rates staring in the evening,
but with the winds blowing any remaining leave sand breaking small
twigs possibly contributing to blocking storm drains and culverts
have left the earlier timing of the flood watch where it was.
small rivers like the Pistol and coastal creeks will come up
overnight with the larger river rising Friday. The heavier precip
moves inland with a cool pool in place adding another round of
snow pack above 4000-5000 feet as the system move inland this
evening into Friday, and current advisories look on track. Models
disagree with the timing a bit of the next round that moves in
Saturday and right now it looks to be a repeat of the system that
moves in tomorrow with similar amounts and snow levels. 700 Mb
winds will be from the west and the Mt Shasta area will see
lesser amounts as a result. Sven
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 10 PM this evening to noon PST
Friday for ORZ029-030.
Wind Advisory from 1 PM this afternoon to 10 AM PST Saturday for
ORZ030-031.
Winter Weather Advisory from 10 PM this evening to 10 PM PST
Friday ABOVE 4500 FEET for for ORZ028.
High Wind Warning until 1 AM PST Friday for ORZ021-022.
Flood Watch from 4 PM PST this afternoon through late Friday
night for ORZ021>024.
High Surf Advisory until 9 AM PST Friday for ORZ021-022.
Winter Weather Advisory from 10 PM this evening to 10 PM PST
Friday for ORZ027.
CA...Wind Advisory from 1 PM this afternoon to 10 AM PST Saturday for
CAZ085.
Winter Weather Advisory from 10 PM this evening to 10 PM PST
Friday ABOVE 4000 FEET for for CAZ082.
Flood Watch from this evening through Saturday morning for
CAZ080.
Winter Weather Advisory from 10 PM this evening to 10 PM PST
Friday ABOVE 4500 FEET for for CAZ080-083.
Wind Advisory from 1 PM this afternoon to 4 AM PST Saturday for
CAZ081.
Pacific Coastal Waters...Storm Warning until 1 AM PST Friday for PZZ350-356-370-376.
Gale Warning until 1 AM PST Friday for PZZ350-356-370-376.
NSK/SBN/BPNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 8:09 PM PST | Storm Watch | MFR | 6 hr | |
| Nov 24, 2:18 AM PST | Storm Warning | MFR | 23 hr | |
| Nov 24, 2:18 AM PST | High Surf Advisory | MFR | Coos, Curry, Douglas | 31 hr |
| Nov 24, 10:05 AM PST | River Flood Warning | MFR | Coos | 48 hr |
| Nov 24, 10:05 AM PST | River Flood Warning | MFR | Coos, Douglas | 21 days |
| Nov 24, 2:54 PM PST | Small Craft Advisory for Hazardous Seas | MFR | 48 hr |
Nearby
River Flood Warnings in Oregon, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.